Missouri Journal of Mathematical Sciences

Families of Values of the Excedent Function $\sigma (n) - 2n$

Raven Dean, Rick Erdman, Dominic Klyve, Emily Lycette, Melissa Pidde, and Derek Wheel

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The excedent function, $e(n) := \sigma(n) - 2n$, measures the amount by which the sum of the divisors of an integer exceeds that integer. Despite having been in the mathematical consciousness for more than $2000$ years, there are many unanswered questions concerning the function. Of particular importance to us is the question of explaining and classifying values in the image of $e(n)$ — especially in understanding the ``small'' values. We look at extensive calculated data, and use them as inspiration for new results, generalizing theorems in the literature, to better understand a family of values in this image.

Article information

Missouri J. Math. Sci., Volume 27, Issue 1 (2015), 37-46.

First available in Project Euclid: 3 December 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11A25: Arithmetic functions; related numbers; inversion formulas

sum-of-divisors almost-perfect numbers aliquot parts Mersenne primes


Dean, Raven; Erdman, Rick; Klyve, Dominic; Lycette, Emily; Pidde, Melissa; Wheel, Derek. Families of Values of the Excedent Function $\sigma (n) - 2n$. Missouri J. Math. Sci. 27 (2015), no. 1, 37--46. doi:10.35834/mjms/1449161366. https://projecteuclid.org/euclid.mjms/1449161366

Export citation


  • A. Anavi, P. Pollack, and C. Pomerance, On congruences of the form $\sigma (n) \equiv a \pmod n$, International Journal of Number Theory, 9.1 (2013), 115–124.
  • D. M. Burton, Elementary Number Theory, Tata McGraw-Hill Education, 2006.
  • P. Cattaneo, Sui numeri quasiperfetti, Boll. Un. Mat. Ital, 3.6 (1951), 59–62.
  • Y.-G. Chen and Q.-Q. Zhao, Nonaliquot numbers, Publ. Math. Debrecen, 78.2 (2011), 439–442. MR 2796778 (2011m:11014).
  • G. L. Cohen, Generalized quasiperfect numbers, Bulletin of the Australian Mathematical Society, 27.1 (1983), 153–155.
  • N. Davis, D. Klyve, and N. Kraght, On the difference between an integer and the sum of its proper divisors, Involve, 6.4 (2013), 493–504. MR 3115982.
  • P. Erdős, Über die Zahlen der Form $\sigma(n) - n$ and $n - \phi (n)$, Elem. Math., 28 (1973), 83–86. MR 0337733 (49 #2502).
  • L. Euler, Specimen de usu observationum in mathesi pura (E256), Novi Commentarii academiae scientiarum Petropolitanae, 6 (1761), 185–230.
  • P. Hagis, Jr. and G. L. Cohen, Some results concerning quasiperfect numbers, J. Austral. Math. Soc. Ser. A, 33.2 (1982), 275–286. MR 668448 (84f:10008).
  • P. Pollack and C. Pomerance, On the distribution of some integers related to perfect and amicable numbers, Colloq. Math., 130 (2013), 169–182.
  • P. Pollack and V. Shevelev, On perfect and near-perfect numbers, Journal of Number Theory, 132.12 (2012), 3037–3046.
  • C. Pomerance, On the congruences $\sigma(n) \equiv a \pmod n$ and $n \equiv a \pmod {\varphi (n)}$, Acta Arith., 26.3 (1974/75), 265–272. MR 0384662 (52 #5535).